Erectile dysfunction (ED) associated with long term use of finasteride for treatment of benign prostatic hyperplasia (BPH – an enlarged prostate) appears to worsen, not resolve, with continued therapy, according to researchers from the Boston University School of Medicine.
In addition, men on finasteride for long durations may be at higher risk for low testosterone.
While finasteride, a 5α-reductase inhibitor, is effective in treating the lower urinary tract symptoms (LUTS) that accompany BPH, sexual side effects like ED are common. Some experts believe these side effects diminish over the treatment period, but others disagree.
This retrospective registry study took a closer look at the sexual side effects experienced by men treated with long term finasteride use and compared them to men treated with tamsulosin, an α1-adrenergic receptor blocker, which is also used to treat BPH.
Seven hundred men participated in the study. Of those, 470 (mean age 58) took 5 mg of finasteride each day. The remaining 230 men (mean age 63) took 0.4 mg of tamsulosin. The men were followed for up to 45 months.
Every three months, and at follow-up appointments, the men’s testosterone levels were checked. Participants also completed the International Index of Erectile Function (IIEF) questionnaire at these points.
Over time, IIEF scores declined for men taking finasteride, indicating poorer erectile function. This worsening of ED did not resolve over time. In contrast, the men taking tamsulosin did not experience any worsening of ED.
Also, total testosterone levels decreased for the men taking finasteride. This did not occur in the tamsulosin group.
“Since sexual function is considered an integral part of overall health, it is important that physicians are aware of the adverse side effects of this class of drugs on human health in general and on sexual function in particular,” said corresponding author Abdulmaged M. Traish, MBA, PhD in a Boston University Medical Center press release.
“Our study emphasized that the effect on erectile function is a serious concern and needs to be considered more carefully,” Dr. Traish added.
Experts caution that the findings should be interpreted cautiously given the retrospective design and lack of matched groupings. Some results, including testosterone also are contrary to other published, randomized controlled trials, and may present potential confounding variables. These all suggest the need for ongoing study to address this important topic.
The study was first published online in June in the journal Hormone Molecular Biology and Clinical Investigation.
Boston University Public Relations
“Erectile Dysfunction Worsened, Testosterone Levels Decreased by Some Drugs for Treatment of Prostate Enlargement”
(Press release. June 12, 2015)
Hormone Molecular Biology and Clinical Investigation
Traish, Abdulmaged M., et al.
“Finasteride, not tamsulosin, increases severity of erectile dysfunction and decreases testosterone levels in men with benign prostatic hyperplasia”
(Abstract. Published online ahead of print: June 2015)